Saturday, May 8, 2010

Arimidex - the Gift That Keeps on Giving

It's been 3 months since stopped taking Arimidex, and there are a few symptoms that linger. I haven't quite put together what aggravates the pain it left in various joints of my arm/hand, elbow and shoulder, but they come and go at what seems to be a random pattern.

So tell me, if you have stopped taking Arimidex -
  • Did you take it for the full 5 years, or have to stop early?
  • If you stopped before 5 years, how long did you take it?
  • Is there anyone out there that had NO side effects with Arimidex?
  • How long since you stopped taking it?
  • Are you still experiencing side effects?
  • Have the side effects become less intense since you stopped? If so, how long did that take?
  • Are you taking a different drug, and if so, what?
  • If you are not taking a different drug, are you using a natural remedy?
  • Did you report your reaction to Arimidex to the FDA?
I'd love to hear from you! Please post your comments below. I monitor them before they go "live" so if you prefer to keep them private, just let me know. Thanks!
12/20/13 Update
How to report side effects to the FDA


Susan said...

I was on Arimidex for less than one year, however, the bone and joint pain was too much to bear, so my Dr. switched me to Aromsin, which is a little better but not much. I saw my psychiatrist (she was an Ob/GYN prior) and she suggested I go off Aromasin since I've been on it for 3 years and the % chance of the cancer coming back is minimal . . . I am waiting to hear from my oncologist. I choose not to live with this pain any longer-I have neuropathy in my left foot which is now crawling up my leg; pain (severe) in my right hip; pain in my shoulders, blah, blah, blah.
Please visit one of my websites: I would love to speak with you!
Fondly, Sue

Froganoodle said...

Hi -- I just started armidex last friday (switched from Tamoxifenafer not having a period for 2 1/2 years) -- I feel incredibly sad and absolutely flew off the handle at my husband last night. Could I be feeling the effects of the armidex that quickly? I would appreciate your insight. Thx! Mindy

LaurieA (@Turban_Diva) said...

Hi Mindy - I'm not an expert, just a patient, but I wouldn't be surprised. I mentioned I started at 1/2 dose, because I am so sensitive to medications. When I went on full dose I had a reaction within 24 hours. I also felt sad and snapped at my husband. He winced, which reminded both of us that reaction was definitely out of character for me! At first, just being aware that it was a side effect made me remind myself to bite my tongue and/or try not to focus on negative thoughts. That sounds good in theory, but it drained my mental and physical energy. There were times I felt hopeless and a miserable failure at everything, and my personality had always been upbeat and positive.

The good news is that it's probably not you, but a side effect of the drug. If it continues, talk to your doctor about trying a different med, as well as chances for recurrence if you don't take it (see Susan's comment above). If you were doing OK on the Tamoxifen, is it OK to stay on it? There is a site with information about genetic testing to see if Tamoxifen will be effective for you:

There is not a test for arimidex yet as far as I know, but if tamoxifen becomes an option for me, I will definitely get tested first.

Good luck, and keep me posted!
All the best,